Citations 0
December 22/29, 1999

Bleeding Risk With Trastuzumab (Herceptin) Treatment—Reply

Author Affiliations

Phil B.FontanarosaMD, Interim CoeditorIndividualAuthorMargaret A.WinkerMD, Deputy EditorIndividualAuthorStephenLurieMD PhD, Fishbein FellowIndividualAuthor


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

JAMA. 1999;282(24):2299-2301. doi:10-1001/pubs.JAMA-ISSN-0098-7484-282-24-jbk1222

In Reply: The possibility raised by Drs Nissenblatt and Karp that trastuzumab might contribute to bleeding complications would be of concern. Bleeding and hemorrhaging are common adverse effects of warfarin use and the instability of coagulation demonstrated in studies of debilitated patients is well recognized. The risk of trastuzumab use should be evaluated with this in mind.

It is difficult to imagine a mechanism by which the humanized monoclonal antibody trastuzumab might contribute to enhanced warfarin action and bleeding. Drug interactions with warfarin are common. Many drugs that bind to serum proteins displace warfarin and increase its effect. Such an effect of trastuzumab would be unexpected and the time course of bleeding (after several weeks of therapy) would seem incompatible with this theory. Similarly, effects of trastuzumab on hepatic function or metabolic states would be unexpected. Congestive heart failure (a reported adverse effect of trastuzumab administration) can impair clotting-factor production, but neither of the reported patients had this problem. Interference of trastuzumab with the activity of 1 or more factors in the clotting cascade is a possibility that currently is being tested at Genentech, Inc, South San Francisco, Calif.

First Page Preview View Large
First page PDF preview
First page PDF preview